Dissociation and cutting
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Dissociation and cutting --

Q: I wrote to you in October, and you gave me some great advice. I'm now on topamax (100mgs/day and going up) and 6mg of klonopin. I try to exercise more, but really haven't been able to regulate my sleep, which probably worsens my cycling. Two big things which I neglected to tell you (and my new shrink)- I am using hydrocodone (Norco) at about 100mg/day. I am not getting high- it really keeps me calm. But I am dissociating and cutting again- things I haven't done since I was a teenager- 15 years ago. Is this depression or possibly drug(s)? I am really ashamed of this and writing is a lot easier than talking about it. Do you have any thoughts? I don't feel suicidal- I don't even know I am doing it, but I had to have stitches yesterday, so I guess I have to deal with it. Thank you for any input- Judy

Dear Judy -
Sometimes mood stabilizers help to keep people from dissociating, as you clearly are now.  So just moving the Topiramate up may help (don't go too fast though: wow, does it mess some people up.  They can't think straight even when they are aware of what they're doing!).

Adding other mood stabilizers at low doses might help.  Several my patients have found that naltrexone stops their self-harm behavior.  What's naltrexone?  It's an opiate-receptor blocker.  So for one thing, you'd have to stop the hydrocodone to even try it (if you didn't get off that completely first, the naltrexone would cause you to have a sudden opiate withdrawal, like what heroin users go through.  You don't want that...).  It's also used to help people with alcohol problems: makes 'em drink less often, and drink less when they do drink (about 50% less of each, in fact).  Why this naltrexone also seems to limit or stop self-harm behavior is not known -- it may have something to do with one's own opiate receptors, which might somehow relate to why taking hydrocodone seems to help.

In general I'd hold out hope that by increasing mood stabilizers you'll be able to lower and finally stop the hydrocodone -- and then maybe try naltrexone.

Dr. Phelps


Published November, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?